[Skip to Content]
[Skip to Content Landing]
Other Articles
July 8, 1950

ACUTE THROMBOPENIC PURPURA ASSOCIATED WITH ADMINISTRATION OF PROPYLTHIOURACIL

Author Affiliations

Columbia, S. C.

From the Medical Service, United States Veterans Hospital, Columbia (Dr. Zimmerman, Chief).

JAMA. 1950;143(10):891-892. doi:10.1001/jama.1950.82910450001009
Abstract

Since the introduction of thiourea derivatives in the treatment of thyrotoxicosis, their potential toxic properties in therapeutic doses have become well recognized. Prior to 1946 thiouracil was the most widely used of these drugs, and, while at that time considered to be the least toxic, its depressive effect on granulocyte formation in certain persons was well known. In a review of the literature to January 1947 Morton1 found an incidence of 1.88 per cent, listing 61 cases of reported thiouracil-induced agranulocytosis. If the many cases of leukopenia and granulocytopenia are included,2 the incidence of toxic changes in the blood reaches 2.5 per cent.2b

In 1946 Astwood and Vanderlaan3 first reported the use of propylthiouracil in the treatment of hyperthyroidism, finding no serious toxic effects in 100 patients, in 2 of whom neutropenia had developed with administration of thiouracil. Others have likewise reported impressive series without serious

First Page Preview View Large
First page PDF preview
First page PDF preview
×